Alert archive / North Carolina / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS Wilmington, NC

February 28, 1999Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Feb 28, 1999, 9:44 PM EST for Pender County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 1999, 9:44 PM EST (02:44 UTC)
Expired
Feb 28, 1999, 10:30 PM EST
In force
46 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Pender County, NC

The radar

The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 2.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1999-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1999-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-178 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KILM 010248 RRA
SVRILM
NCC141-010330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
944 PM EST SUN FEB 28 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA
  
* UNTIL 1030 PM EST

* AT 941 PM EST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH LARGE HAIL NEAR THE INTERSECTION OF HIGHWAY 53 AND
  HIGHWAY 50. THE STORM IS MOVING EAST AT 25 MPH.


* THIS STORM WILL BE...
  NEAR MAPLE HILL BY 9:55 PM

  ADDITIONAL STORMS IN NORTHERN PENDER COUNTY WILL HAVE THE
  POTENTIAL TO BECOME SEVERE OVER THE NEXT HOUR.

DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO
NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED... EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 8:30 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Feb 28, 8:30 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
830 PM EST SUN FEB 28 1999

A FEW STRAGGLING SHRA/TSRA AHEAD OF POST-FRONTAL SFC TROF WILL EXIT
THE CWA OVER THE NEXT HOUR. SATELLITE SHOWING PARTLY CLOUDY SKIES
OVER NC COUNTIES AND MOSTLY CLEAR OVER SC COUNTIES. MOISTURE IN THE
1000-700 MB LAYER WILL CONTINUE A SLOW DECREASE OVERNIGHT.
RELATIVELY LOOSE SFC PRES GRADIENT OVER EASTERN NC AT 00Z TIGHTENS
WEST AND SOUTH. AS SFC LOW MOVES NORTHEAST...LIGHT WNW WIND OVER NC
COUNTIES SHOULD PICK UP OVERNIGHT. W WIND 15 TO 20 MPH SHOULD
SUFFICE IN FCST. GOOD MIXING WILL KEEP TEMPS FROM BOTTOMING OUT.
WILL NEED TO RAISE MINS FOR PEE DEE/NORTH SC COAST TO LOWER AND MID
40S.

CWF: SCA WILL CONTINUE AS TIGHT GRADIENT WILL REMAIN IN PLACE
OVERNIGHT. LOOSER GRADIENT OVER NC WATERS IS RESULTING IN SLIGHTLY
LOWER WIND SPEEDS HOWEVER AS SFC LOW MOVES AWAY...GRADIENT HERE WILL
TIGHTEN. BASED ON LATEST OBS FROM BUOY 41004...THE CURRENT FCST
RANGE OF 25-30 KTS LOOKS GOOD. WILL GO WITH A RANGE OF SEAS DUE TO
OFFSHORE FETCH.

ILM...SCA SURF CITY NC TO SOUTH SANTEE RIVER SC.

MORGAN

In the hours before

Local storm report, Feb 28, 6:47 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
647 PM EST SUN FEB 28 1999

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    KINGSTREE                 SC   .88 INCH HAIL
02/28/99   WILLIAMSBURG                   HIGHWAY 527 5 MILES WEST
                                          OF KINGSTREE REPORTED BY
                                          WEATHER SPOTTER

0257 PM    WILLIARD                  NC   1 INCH HAIL
02/28/99   PENDER                         5 MILES SOUTH OF
                                          DUPLIN-PENDER COUNTY LINE
                                          RELAYED BY HAM OPERATOR

0312 PM    ROLAND                    NC   1 INCH HAIL
02/28/99   ROBESON                        REPORTED BY HIGHWAY
                                          PATROLMAN ALONG HIGHWAY
                                          710 N OF ROLAND

0315 PM    BURGAW                    NC   .75 INCH HAIL
02/28/99   PENDER                         REPORT FROM HAM OPERATOR 5
                                          MILES NORTH OF BURGAW

0335 PM    FAIRMONT                  NC   .75 INCH HAIL
02/28/99   ROBESON                        REPORTED BY FAIRMONT
                                          POLICE DEPARTMENT

RMIII
Local storm report, Feb 28, 6:47 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
647 PM EST SUN FEB 28 1999

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    KINGSTREE                 SC   .88 INCH HAIL
02/28/99   WILLIAMSBURG                   HIGHWAY 527 5 MILES WEST
                                          OF KINGSTREE REPORTED BY
                                          WEATHER SPOTTER

0257 PM    WILLIARD                  NC   1 INCH HAIL
02/28/99   PENDER                         5 MILES SOUTH OF
                                          DUPLIN-PENDER COUNTY LINE
                                          RELAYED BY HAM OPERATOR

0312 PM    ROLAND                    NC   1 INCH HAIL
02/28/99   ROBESON                        REPORTED BY HIGHWAY
                                          PATROLMAN ALONG HIGHWAY
                                          710 N OF ROLAND

0315 PM    BURGAW                    NC   .75 INCH HAIL
02/28/99   PENDER                         REPORT FROM HAM OPERATOR 5
                                          MILES NORTH OF BURGAW

0335 PM    FAIRMONT                  NC   .75 INCH HAIL
02/28/99   ROBESON                        REPORTED BY FAIRMONT
                                          POLICE DEPARTMENT

RMIII

Nearby

Severe Thunderstorm Warnings in North Carolina, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.